Arizona, 2008

Strong Wind in Arizona, January 16, 2008

January 16, 2008 · NWS VEF · 1 event in 1 county or zone

A cold front moved down the Colorado River valley, producing locally strong north winds in its wake.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A cold front moved down the Colorado River valley, producing locally strong north winds in its wake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jan 15, 10:10 PM MST, 5 hours 50 minutes earlier.

Area forecast discussion, Jan 15, 10:10 PM MST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
910 PM PST TUE JAN 15 2008

.SYNOPSIS...A STRONG COLD FRONT WILL SWEEP THROUGH THE SOUTHERN
GREAT BASIN AND MOJAVE DESERT TONIGHT USHERING IN GUSTY NORTH WINDS
AND MUCH COOLER TEMPERATURES ON WEDNESDAY. THE REGION WILL REMAIN
UNDER A DRY...COOL NORTH FLOW ON THURSDAY AND FRIDAY.
&&

.UPDATE...THE EXPECTED GUSTY NORTH WINDS HAD BEEN A LITTLE DELAYED
THIS EVENING BUT WERE STILL ON THEIR WAY. AT 0430Z...AUTOMATED
SENSORS SHOWED WINDS HAD SHIFTED TO THE NORTH-NORTHEAST AT
MERCURY-DESERT ROCK...OVERTON AND MESQUITE WITH SUSTAINED WINDS OF
20-25 MPH AND GUSTS AROUND 35 MPH. A 1033 MB SURFACE HIGH HAD PUSHED
INTO NORTHERN NEVADA AND THE MSL PRESSURE GRADIENT BETWEEN ELKO AND
LAS VEGAS WAS 18 MB. AN UPPER LEVEL DISTURBANCE WHICH COULD BE SEEN
ON WATER VAPOR IMAGERY DIVING DOWN THROUGH SOUTHERN NYE COUNTY INTO
CLARK COUNTY AT 04Z SHOULD HELP SPUR THE COLD FRONT ON DOWN AND THE
GRADIENT WILL SLIDE ACROSS. THE SPEEDS IN THE GOING FORECAST LOOK
GOOD AND NO UPDATE IS PLANNED.
&&

.AVIATION...FOR MCCARRAN...GUSTY NORTH WINDS HAD BEEN SLOW TO PUSH
OUT OF THE NEVADA TEST SITE AND THROUGH THE LAS VEGAS VALLEY THIS
EVENING BUT SHOULD REACH MCCARRAN AROUND 06Z. GIVEN THE TRENDS THIS
EVENING...THERE IS A CHANCE THEY COULD DELAY EVEN FURTHER UNTIL 07Z
AND A SLIGHT CHANCE OF HOLDING OFF UNTIL 08Z. ONCE THEY DEVELOP THEY
WILL PERSIST THROUGH WEDNESDAY WITH SPEEDS EASILY BETWEEN 15 AND 25
KNOTS. SKIES ARE EXPECTED TO REMAIN MOSTLY CLEAR.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A COLD FRONT MOVING THROUGH SOUTHERN NEVADA WILL SPREAD
OVER THE REMAINDER OF THE AREA OVERNIGHT. NORTH WINDS OF 15-25
KNOTS WITH GUSTS TO AROUND 30 KTS EXPECTED. THE STRONGEST WINDS WILL
DEVELOP ALONG THE COLORADO RIVER EARLY IN THE MORNING ON WEDNESDAY.
SUSTAINED WINDS 25-30 KTS WITH GUSTS TO 45 KTS POSSIBLE.
&&

.PREV DISCUSSION...247 PM PST TUE JAN 15...SHORT TERM...
COLD FRONT CURRENTLY MOVING SOUTH THROUGH CENTRAL NEVADA AND UTAH.
TIGHTEST PACKING OF ISOBARS IS BETWEEN MILFORD AND ELKO WITH A
DIFFERENCE OF ABOUT 15 MILLIBARS. COLD FRONT WILL SWEEP THROUGH
SOUTHERN NEVADA THIS EVENING WITH PASSAGE THROUGH THE LAS VEGAS
VALLEY AROUND 7 PM. THE COLD FRONT WILL HAVE SWEPT THROUGH OUR
ENTIRE AREA BY 2 AM WEDNESDAY. HAVE STARTED THE LAKE WIND ADVISORY
FOR THE COLORADO RIVER ZONES EARLIER. THINKING IS THAT DANGEROUS
NORTH WINDS FOR BOATERS WILL START DOWN THE OVERTON ARM AROUND 10 PM
THIS EVENING THEN SPREAD SOUTH ENCOMPASSING THE ENTIRE LAKE MEAD NRA
AND LAKE HAVASU BY DAYBREAK WEDNESDAY. EXPECT THE STRONGEST WINDS TO
OCCUR BETWEEN HOOVER DAM AND LAKE HAVASU CITY WEDNESDAY MORNING AS
NAM12 INDICATES AN AREA OF 40 KNOT WINDS NEAR THE SURFACE UP TO 850
MB. WINDY ELSEWHERE TONIGHT AND WEDNESDAY BUT HELD OFF ON ISSUING A
WIND ADVISORY AS ANY HIGHER WIND GUSTS WILL BE LIMITED TO AREAS THAT
LIKE TO BLOW OUT OF THE NORTH. WINDS WILL START TO DECREASE
WEDNESDAY AFTERNOON AS PRESSURE GRADIENT BEGINS TO RELAX. STRONGEST
COLD AIR ADVECTION OCCURS IN THE FOUR CORNERS WEDNESDAY BUT NOTHING
TO SNEEZE AT FURTHER WEST AS TEMPERATURES WILL BE SOME 10 TO 15
DEGREES COLDER THEN TODAY. RIDGE STAYS POSITIONED OVER THE EAST
PACIFIC THURSDAY AND FRIDAY AS SHORTWAVES DIG SOUTH OUT OF CANADA
ACROSS THE ROCKIES AND HIGH PLAIN STATES. THIS REGIME WILL KEEP THE
SOUTHERN GREAT BASIN AND MOJAVE DESERT UNDER A COOL...DRY NORTH
FLOW.

.LONG TERM...A COOLER...MORE ACTIVE WEATHER PATTERN IS SETTING UP
FOR THE EXTENDED PERIOD AS LOW PRESSURE IS FORECAST TO DIVE SOUTH
OUT OF CANADA AND AFFECT THE AREA WEATHER BY LATE IN THE WEEKEND.
MODELS ARE IN GOOD AGREEMENT THAT SOME TYPE OF MAJOR TROUGHING WILL
DEVELOP OVER THE SOUTHWESTERN CONUS SUNDAY AND EARLY NEXT WEEK.
HOWEVER...TIMING ISSUES REMAIN BETWEEN THE MODELS AS WELL AS
MOISTURE...SYSTEM DEPTH AND TRACK DIFFERENCES. REGARDLESS OF THE
DIFFERENCES...THE GFS ENSEMBLE MEAN...OPERATIONAL AND ECMWF ALL
FORECAST DECENT MOISTURE AND AT LEAST A SLIGHT CHANCE OF PRECIP OVER
MUCH OF THE NORTHERN AREAS MONDAY AND TUESDAY. THUS...INCREASED POPS
ACROSS THESE AREAS BOTH DAYS AND ALSO LOWERED TEMPERATURES A FEW
DEGREES AREAWIDE.
&&

.FIRE WEATHER...STRONG NORTH WINDS ALOFT WITH STRONG NORTH SOUTH
SURFACE PRESSURE GRADIENTS FORMING AFTER A COLD FRONTAL PASSAGE THIS
EVENING...WILL COMBINE TO PRODUCE NORTH WINDS ACROSS MUCH OF THE
DISTRICT LATE TONIGHT AND INTO WEDNESDAY. ALTHOUGH GUSTY WINDS
WILL BE SEEN ACROSS MUCH OF THE AREA...THE MAIN CONCERN WILL BE THE
COLORADO RIVER VALLEY WHERE HIGH OR GREATER FIRE DANGER RATINGS
ALONG WITH AFTERNOON RELATIVE HUMIDITY VALUES AROUND 15 PERCENT AND
THE GUSTY WINDS MAY COMBINE FOR POTENTIALLY ERRATIC FIRE BEHAVIOR.
GUSTY WINDS WILL LIKELY CONTINUE WEDNESDAY NIGHT...BUT RELATIVE
HUMIDITY VALUES SHOULD RECOVER WEDNESDAY EVENING...THUS DECREASING
FIRE BEHAVIOR PROBLEMS. WILL NEED TO MONITOR FOR THURSDAY HOWEVER AS
GUSTY WINDS MAY STILL BE A PROBLEM AND MINIMUM RH VALUES WILL ONCE
AGAIN LOWER TO NEAR 15 PERCENT FOR THE RIVER VALLEY. A FIRE WEATHER
WATCH HAS BEEN ISSUED FOR WEDNESDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY FROM 10 PM THIS EVENING TO 7 PM PST
WEDNESDAY      FOR NVZ021.
AZ...LAKE WIND ADVISORY FROM 11 PM THIS EVENING TO 8 PM MST
WEDNESDAY      FOR AZZ002-036.
     FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR AZZ101.
CA...LAKE WIND ADVISORY FROM 10 PM THIS EVENING TO 7 PM PST
WEDNESDAY      FOR CAZ527.
     FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     AFTERNOON FOR CAZ229.
&&

ADAIR/PIERCE/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jan 15, 4:16 PM MST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
316 PM PST TUE JAN 15 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-161115-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
316 PM PST TUE JAN 15 2008 /416 PM MST TUE JAN 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DRY COLD FRONT WILL MOVE ACROSS EXTREME SOUTHERN NEVADA THIS
EVENING. THIS FRONT WILL BRING MUCH COLDER TEMPERATURES TO THE
AREA...BUT THE MAIN EFFECT WILL BE STRONG AND GUSTY NORTH
NORTH WINDS. LOCAL GUSTY WINDS WILL BE SEEN BY LATE TONIGHT WITH
THE NORMAL NORTH/SOUTH WIND PRONE AREAS SEEING WINDS GUSTS
POSSIBLY TO BETWEEN 35 AND 45 MPH AFTER MIDNIGHT. A LAKE WIND
ADVISORY IS IN EFFECT FOR THE LAKE MEAD NATIONAL RECREATION AREA
BEGINNING AT 10 PM PST THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY NORTH WINDS WILL CONTINUE ON WEDNESDAY ESPECIALLY IN THE
NORTH/SOUTH WIND PRONE AREAS WITH THE MAIN CONCERN BEING THE
COLORADO RIVER VALLEY WHERE GUSTS TO 45 MPH WILL BE COMMON. A
LAKE WIND ADVISORY REMAINS IN EFFECT THROUGH 7 PM PST WEDNESDAY.
IN ADDITION...A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED FOR THIS
AREA ON WEDNESDAY. THE NORTH WINDS DECREASE WEDNESDAY EVENING
...BUT NORTH WINDS AND LOCALLY GUSTY CONDITIONS WILL CONTINUE
INTO THURSDAY DOWN THE COLORADO RIVER VALLEY.

A PACIFIC STORM MAY MOVE OVER THE AREA SUNDAY AND MONDAY WHICH
WOULD BRING A CHANCE OF SHOWERS TO THE AREA...COLDER TEMPERATURES
AND GUSTY WINDS ONCE AGAIN. HOWEVER AT THIS TIME THE TIMING AND
TRACK OF THE STORM IS NOT CERTAIN...THUS WILL NEED TO BE MONITORED
DURING THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Lake Mead National Recreation Area

When
January 16, 4:00 AM MST
Where
Lake Mead National Recreation Area forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper

A gust of wind in Bullhead City picked up a patio roof and blew it into two houses. The time of the event is an estimate.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77040.